Alert archive / Texas / Tornado Warnings in 2010

Tornado Warning 4, NWS San Angelo, TX

May 14, 2010Irion County, Texas

NWS San Angelo, TX issued this tornado warning at May 14, 2010, 6:57 PM CDT for Irion County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2010, 6:57 PM CDT (23:57 UTC)
Expired
May 14, 2010, 7:45 PM CDT
In force
48 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

County Irion County, TX

The radar

The San Angelo radar (KSJT), 61 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 12:45 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 12.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2010-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1514 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2010-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1514 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
482 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

702 
WFUS54 KSJT 142357
TORSJT
TXC235-150045-
/O.NEW.KSJT.TO.W.0004.100514T2357Z-100515T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
657 PM CDT FRI MAY 14 2010

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  IRION COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 745 PM CDT

* AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 24 MILES
  NORTHWEST OF BARNHART...OR 16 MILES NORTH OF BIG LAKE...MOVING EAST
  AT 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  THE INTERSECTION OF HIGHWAY 163 AND RANCH ROAD 2469 BY 725 PM
  CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
GOLFBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS IN EXCESS OF 
60 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY EVENING FOR
WEST CENTRAL TEXAS.

&&

LAT...LON 3109 10126 3112 10129 3152 10128 3153 10127
      3153 10069 3109 10084
TIME...MOT...LOC 2356Z 288DEG 25KT 3141 10137

$$
1 follow-up statement
091 
WWUS54 KSJT 150014
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
714 PM CDT FRI MAY 14 2010

TXC235-150045-
/O.CON.KSJT.TO.W.0004.000000T0000Z-100515T0045Z/
IRION TX-
714 PM CDT FRI MAY 14 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR IRION
COUNTY...

AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 9 MILES NORTHWEST OF
THE INTERSECTION OF HIGHWAY 163 AND RANCH ROAD 2469...OR 17 MILES
NORTHEAST OF BIG LAKE...MOVING EAST AT 30 MPH.

THE TORNADO WILL BE NEAR...
  THE INTERSECTION OF HIGHWAY 163 AND RANCH ROAD 2469 BY 725 PM
  CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS IN EXCESS OF 
60 MPH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY EVENING FOR
WEST CENTRAL TEXAS.

&&

LAT...LON 3109 10126 3112 10129 3152 10128 3153 10127
      3153 10069 3109 10084
TIME...MOT...LOC 0012Z 288DEG 25KT 3137 10125

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 14, 5:46 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, May 14, 5:46 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
546 PM CDT FRI MAY 14 2010

.AVIATION...
/00Z UPDATE/

CHANCE OF THUNDERSTORMS WILL CONTINUE OVER THE NORTHERN CWA THROUGH
THE REMAINDER OF THE EVENING. A FRONTAL BOUNDARY HAS SETTLED
JUST SOUTH OF THE INTERSTATE 20 CORRIDOR WITH RICH GULF MOISTURE
OVER-RIDING THE BOUNDARY. MVFR CEILINGS AT KABI AND VFR CEILINGS
AT KSJT WILL DEGRADE FURTHER BY MORNING. THE SOUTHERN TERMINALS
WILL DEGRADE TO MVFR BY LATER THIS EVENING AND REMAIN MVFR THROUGH
MID-MORNING. SURFACE WINDS WILL ABATE THIS EVENING AND INCREASE
FROM THE SOUTH AT THE SOUTHERN TERMINALS BY MID-MORNING GUSTING TO
AROUND 20KTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 60  79  66  82  63 /  60  40  50  40  30
SAN ANGELO 	 65  83  67  85  63 /  50  30  40  40  30
JUNCTION 	 66  82  69  85  65 /  40  30  30  30  40

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR THE FOLLOWING
ZONES: BROWN...CALLAHAN...COKE...COLEMAN...FISHER...HASKELL...
JONES...NOLAN...RUNNELS...SHACKELFORD...STERLING...TAYLOR...
THROCKMORTON.

&&

99/99/15
Hazardous weather outlook, May 14, 3:08 PM CDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
308 PM CDT FRI MAY 14 2010

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-152015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
308 PM CDT FRI MAY 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT...MAINLY
SOUTH OF THE INTERSTATE 20 CORRIDOR TODAY. HOWEVER WITH A
MOIST...UNSTABLE AIR MASS IN PLACE...AN ISOLATED SEVERE
THUNDERSTORM IS POSSIBLE ANYWHERE IN WEST CENTRAL TEXAS. THE
HIGHEST POTENTIAL FOR SEVERE STORMS EXISTS THIS AFTERNOON AND
EVENING ACROSS THE WESTERN CONCHO VALLEY AND NORTHERN EDWARDS
PLATEAU...AS STORMS DEVELOP ACROSS THE PERMIAN BASIN AND MOVE EAST
INTO THE AREA. LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY
RAINFALL ARE THE MAIN THREATS. HOWEVER...AN ISOLATED TORNADO
REMAINS POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG WITH LOCALLY
HEAVY RAINFALL OVER MUCH OF WEST CENTRAL TEXAS INTO SUNDAY. THE MAIN
THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, May 14, 4:49 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
449 PM CDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             2 N ORIENT              31.69N 100.33W
05/14/2010  E1.50 INCH       TOM GREEN          TX   AMATEUR RADIO

&&

TAH
Local storm report, May 14, 4:51 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
451 PM CDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             11 NE SAN ANGELO        31.56N 100.32W
05/14/2010  E0.88 INCH       TOM GREEN          TX   AMATEUR RADIO

&&

TAH
Local storm report, May 14, 4:55 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
455 PM CDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             2 SW ORIENT             31.64N 100.36W
05/14/2010  E0.50 INCH       TOM GREEN          TX   PUBLIC

&&

JDUNN
Special weather statement, May 14, 4:58 PM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
458 PM CDT FRI MAY 14 2010

TXZ054-142300-
NOLAN TX-
458 PM CDT FRI MAY 14 2010

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT FOR NOLAN
COUNTY...

AT 456 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 15 MILES SOUTH OF CHAMPION...OR ABOUT
20 MILES SOUTHEAST OF COLORADO CITY...MOVING NORTHEAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MARYNEAL AND THE INTERSECTION OF RANCH ROAD 608 AND HIGHWAY 147 BY
  530 PM CDT
  THE INTERSECTION OF HIGHWAY 70 AND RANCH ROAD 53 BY 545 PM CDT
  NOLAN BY 550 PM CDT
  LAKE SWEETWATER BY 555 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY EVENING FOR
WEST CENTRAL TEXAS.

12
Special weather statement, May 14, 5:09 PM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
509 PM CDT FRI MAY 14 2010

TXZ064-142315-
STERLING TX-
509 PM CDT FRI MAY 14 2010

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 615 PM CDT FOR
STERLING COUNTY...

AT 505 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES NORTHWEST OF STERLING CITY...
MOVING NORTHEAST AT 30 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  STERLING COUNTY.

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY EVENING FOR
WEST CENTRAL TEXAS.

12
Special weather statement, May 14, 5:18 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
518 PM CDT FRI MAY 14 2010

TXZ054-065-142315-
NOLAN TX-COKE TX-
518 PM CDT FRI MAY 14 2010

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 615 PM CDT FOR NOLAN
AND COKE COUNTIES...

AT 510 PM CDT...STRONG THUNDERSTORMS WERE INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR FROM JUST WEST OF SWEETWATER TO ROBERT
LEE...MOVING NORTHEAST AT 30 MPH.

THE STRONG THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST ACROSS COKE
AND NOLAN COUNTIES THROUGH 615 PM.

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA
ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY EVENING FOR
WEST CENTRAL TEXAS.

12

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 5:26 AM CDTAreal Flood AdvisorySJTJones, Taylor64 min
May 14, 6:30 AM CDTAreal Flood AdvisorySJTJones, Taylor2 hr
May 14, 10:32 AM CDTFlash Flood WatchSJTBrown, Callahan, Coke, Coleman, Fisher, Haskell and 7 more38 hr
May 14, 11:32 AM CDTAreal Flood AdvisorySJTHaskell88 min
May 14, 1:16 PM CDTSevere Thunderstorm WarningSJTSterling44 min
May 14, 1:33 PM CDTSevere Thunderstorm WarningSJTCoke18 min
May 14, 3:20 PM CDTTornado WarningSJTSterling40 min
May 14, 3:54 PM CDTSevere Thunderstorm WarningSJTCoke, Tom Green51 min
May 14, 4:01 PM CDTSevere Thunderstorm WarningSJTSterling59 min
May 14, 4:08 PM CDTSevere Thunderstorm WarningSJTTom Green37 min
May 14, 4:11 PM CDTTornado WarningSJTSterling49 min
May 14, 4:33 PM CDTTornado WarningSJTCoke, Sterling31 min
May 14, 5:05 PM CDTAreal Flood AdvisorySJTCoke115 min
May 14, 6:55 PM CDTAreal Flood AdvisorySJTCoke, Irion, Runnels, Sterling, Tom Green4 hr

Nearby

Tornado Warnings in Texas, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.